On optimal solution error covariances in variational data assimilation

V. Shutyaev, F.X. Le Dimet, I.Y. Gejadze

Research output: Contribution to journalArticlepeer-review

8 Citations (Scopus)


The problem of variational data assimilation for a nonlinear evolution model is formulated as an optimal control problem to find some unknown parameters of the model. The equation for the error of the optimal solution is derived through the statistical errors of the input data. The covariance operator of the optimal solution error is obtained using the Hessian of an auxiliary data assimilation problem based on the tangent linear model constraints.
Original languageEnglish
Pages (from-to)197-205
Number of pages8
JournalRussian Journal of Numerical Analysis and Mathematical Modelling
Issue number2
Publication statusPublished - 2008


  • variational data assimilation
  • parameter estimation
  • optimal solution error covariances
  • hessian
  • preconditioning


Dive into the research topics of 'On optimal solution error covariances in variational data assimilation'. Together they form a unique fingerprint.

Cite this